Alert archive / Wyoming / High Wind Watches in 2011

High Wind Watch 24, NWS Cheyenne, WY

October 28, 20114 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Oct 28, 2011, 2:22 AM MDT for 4 counties in Wyoming. It took effect at Oct 29, 2011, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 28, 2011, 2:22 AM MDT (08:22 UTC)
In effect from
Oct 29, 2011, 9:00 AM MDT
Expired
Oct 28, 2011, 10:12 AM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2011-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2011-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2863 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WWUS75 KCYS 280822
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
222 AM MDT FRI OCT 28 2011

...HIGH WIND WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST WYOMING
SATURDAY MORNING THROUGH THE AFTERNOON...

.A PACIFIC LOW PRESSURE SYSTEM IS FORECAST TO MOVE THROUGH MONTANA
SATURDAY...DRAGGING A DRY COLD FRONT THROUGH WYOMING SATURDAY
AFTERNOON. AHEAD OF THIS FRONT...VERY STRONG WEST WINDS ARE
EXPECTED TO DEVELOP SATURDAY MORNING AND PERSIST THROUGH THE
AFTERNOON. OUR WIND PRONE AREAS OF ARLINGTON...BORDEAUX AND
VEDAUWOO ARE ESPECIALLY VULNERABLE TO THESE STRONG WINDS AND A
HIGH WIND WATCH HAS BEEN POSTED FOR THESE AREAS.

WYZ106-110-116-290000-
/O.NEW.KCYS.HW.A.0024.111029T1500Z-111030T0000Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE
222 AM MDT FRI OCT 28 2011

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON. 

* TIMING...9 AM THROUGH 6 PM SATURDAY

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...THOSE TRAVELING IN AREAS ALONG AND WEST OF THE LARAMIE
  RANGE WILL BE AFFECTED BY THE STRONG WINDS AND SUDDEN GUSTS.
  THIS WILL ESPECIALLY BE THE CASE FOR THOSE WITH LIGHTWEIGHT OR
  HIGH PROFILE VEHICLES ON INTERSTATE 80 OVER THE LARAMIE RANGE
  SUMMIT AND NEAR ARLINGTON AND INTERSTATE 25 NEAR BORDEAUX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
797 
WWUS75 KCYS 281612
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1012 AM MDT FRI OCT 28 2011

...HIGH WIND WARNING IN EFFECT FOR PORTIONS OF SOUTHEAST WYOMING
EARLY SATURDAY MORNING THROUGH THE AFTERNOON...

.A PACIFIC LOW PRESSURE SYSTEM IS FORECAST TO MOVE THROUGH
MONTANA SATURDAY...DRAGGING A DRY COLD FRONT THROUGH WYOMING
SATURDAY AFTERNOON. AHEAD OF THIS FRONT...VERY STRONG WEST WINDS
ARE EXPECTED TO DEVELOP SATURDAY MORNING AND PERSIST THROUGH THE
AFTERNOON. OUR WIND PRONE AREAS OF ARLINGTON...BORDEAUX AND
VEDAUWOO ARE ESPECIALLY VULNERABLE TO THESE STRONG WINDS AND A
HIGH WIND WARNING HAS BEEN POSTED FOR THESE AREAS.

WYZ106-110-116-290015-
/O.UPG.KCYS.HW.A.0024.111029T1500Z-111030T0000Z/
/O.NEW.KCYS.HW.W.0046.111029T0900Z-111030T0000Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE
1012 AM MDT FRI OCT 28 2011

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 6 PM MDT SATURDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...3 AM THROUGH 6 PM SATURDAY

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...THOSE TRAVELING IN AREAS ALONG AND WEST OF THE 
  LARAMIE RANGE WILL BE AFFECTED BY THE STRONG WINDS AND SUDDEN 
  GUSTS. THIS WILL ESPECIALLY BE THE CASE FOR THOSE WITH 
  LIGHTWEIGHT OR HIGH PROFILE VEHICLES ON INTERSTATE 80 OVER THE 
  LARAMIE RANGE SUMMIT AND NEAR ARLINGTON AND INTERSTATE 25 NEAR 
  BORDEAUX. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$
GRIFFITH

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Oct 28, 12:13 AM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Oct 28, 12:13 AM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1213 AM MDT FRI OCT 28 2011

.AVIATION...06Z TAF ISSUANCE. VFR CONDITIONS WILL PREVAIL
THROUGH FRIDAY AFTERNOON. WESTERLY WINDS WILL GENERALLY BE LIGHT
TONIGHT...BUT WILL BECOME BREEZY ACROSS SOUTHEAST WYOMING BY LATE
FRIDAY MORNING. GUSTS UP TO 30 KNOTS ARE POSSIBLE FROM RAWLINS TO
LARAMIE. STRONGER WINDS ARE EXPECTED ACROSS SOUTHEAST WYOMING ON
SATURDAY.
&&

PREV DISCUSSION... /ISSUED 331 PM MDT THU OCT 27 2011/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
WARMER AND GENERALLY DRY WEATHER CAN BE EXPECTED OVER THE CWA
THROUGH 12Z SUNDAY. THE BROAD MEAN RIDGE ALOFT WILL BE OVER THE
WESTERN PART OF THE NATION DURING THAT TIME WITH NORTHWEST WIND
FLOW ALOFT OVER THE CWA. A SHORTWAVE TROUGH WAS LOCATED FROM
CENTRAL SOUTH DAKOTA TO EXTREME SOUTHEAST WYOMING EARLY THIS
AFTERNOON. THAT FEATURE AND ITS ASSOCIATED SURFACE COLD FRONT WILL
CONTINUE TO MOVE EAST AND BE EAST OF THE ENTIRE CWA BY 00Z. MOSTLY
CLEAR SKIES AND A DECREASE IN WINDS WILL RESULT OVER THE CWA
AROUND SUNSET. TEMPERATURES SHOULD NOT BE AS COLD TONIGHT OVER
MOST OF THE CWA. SURFACE WINDS WILL AGAIN GUST AS HIGH AS 35 MPH
IN AREAS ALONG AND WEST OF THE LARAMIE RANGE ON FRIDAY. A DEEPER
SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHERN ROCKIES AND HIGH
PLAINS ON SATURDAY ALONG WITH ITS ASSOCIATED SURFACE COLD FRONT
MOVING ACROSS THE CWA. CLOUDS WILL INCREASE FRIDAY NIGHT AND
SATURDAY WITH THE SHORTWAVE TROUGH AND SOME MODELS DEVELOP SOME
LIGHT QPF OVER THE MOUNTAINS AND THE NORTH PART OF THE CWA. FOR
NOW WILL INCREASE CLOUD COVER QUITE A BIT FOR SATURDAY AND
SATURDAY NIGHT AND PLACE LOW POPS OVER THE MOUNTAINS AND THE
NORTH. THE MAIN IMPACT FROM THE SHORTWAVE TROUGH AND FRONT WILL BE
THE STRONG WINDS. THE LOW LEVEL HEIGHT DIFFERENCES INCREASE ACROSS
THE CWA LATE FRIDAY NIGHT AND SATURDAY WITH MODELS DEPICTING 50
KNOTS AT 700 MB. ALSO A 90 KNOT JET AT 300 MB WILL BE OVER THE
REGION. THE COMBINATION WILL PRODUCE THE STRONG WINDS WITH A FEW
LOCATIONS POSSIBLY RECEIVING HIGH WINDS. FOR NOW WILL HAVE WINDS
GUSTING AS HIGH AS 55 MPH IN AREAS ALONG AND WEST OF THE LARAMIE
RANGE AND AS HIGH AS 40 MPH OVER THE PANHANDLE. WINDS WILL
DIMINISH SATURDAY EVENING OVER THE CWA.

LONG TERM...SUNDAY THROUGH THURSDAY
THE MAIN CONCERN DURING THIS PORTION OF THE FORECAST IS THE TIMING
OF THE UPPER LEVEL TROUGH MOVING INTO THE NORTHERN ROCKIES EARLY
NEXT WEEK AND ITS AFFECT ON THE SENSIBLE WEATHER.

SUNDAY AND MONDAY:
THE MODELS ARE IN FAIRLY GOOD AGREEMENT ON THE UPPER LEVEL RIDGE
BUILDING OVER THE ROCKIES WHICH SHOULD PROVIDE ABOVE NORMAL
TEMPERATURES ON HALLOWEEN WITH STANDARDIZED ANOMALIES CLIMBING TO
AROUND +1 TO +2 STANDARD DEVIATIONS. THIS SHOULD RESULT IN A NICE
DAY WITH MILD TEMPERATURES WITH HIGHS GENERALLY IN THE 50S IN WY
WITH THE MID 60S IN THE PANHANDLE.

TUESDAY-THURSDAY:
ANOTHER ABRUPT CHANGE IS EXPECTED ON TUESDAY AS AN UPPER LEVEL
TROUGH SCOOTS EAST ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS.
AT THE SURFACE...A CANADIAN HIGH NEAR BRITISH COLUMBIA WILL BEGIN
TO TAKE A NOSE DIVE SOUTHEAST TOWARDS OUR REGION. THE MAIN
QUESTION WILL BE THE TIMING OF WHEN THE FRONTAL BOUNDARY WILL PASS
THROUGH. THE ECMWF IS SHOWING A MORE AMPLIFIED TROUGH MOVING THROUGH
THE ROCKIES WHILE THE GFS APPEARS TO BE LESS AMPLIFIED.
MEANWHILE...THE CANADIAN SOLUTION IS A LITTLE STRONGER THAN THE
GFS AND FAVORS MORE OF THE GEFS. WE ARE TENDING TO FOLLOW THIS
SOLUTION FOR NOW...WHICH WOULD TEND TO BRING THE FRONTAL BOUNDARY
THROUGH THE AREA BY TUESDAY AFTERNOON. HOWEVER...IF THE ECMWF
VERIFIES THE FRONT MAY ARRIVE QUITE A BIT SOONER. THE ECMWF IS
ALSO MORE AGGRESSIVE IN SHOWING STRONG QUASIGEOSTROPHIC FORCING
(700-500MB) AND FAIRLY DEEP MOISTURE. THE JET STRUCTURE DOES SHOW
THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET MOVING ACROSS THE
AREA TUESDAY NIGHT WHICH WOULD FAVOR THE POTENTIAL FOR MORE
SNOWFALL. WE HAVE BOOSTED PRECIPITATION CHANCES MAINLY ON TUESDAY
NIGHT ESPECIALLY IF WE SEE GOOD FORCING TAKE PLACE. WE WILL
CONTINUE TO MONITOR MODEL TRENDS DURING THE NEXT COUPLE OF DAYS
AND SEE IF THE MODELS COME IN SIMILAR AGREEMENT. BEYOND THIS
TIME FRAME...COOLER TEMPERATURES WILL BE ON TAP WITH TEMPERATURES
MAINLY IN THE 40S AND 50S.

FIRE WEATHER...TEMPERATURES WILL RETURN TO NEAR OR ABOVE NORMAL
THIS WEEKEND AND EARLY NEXT WEEK. A WEAK COLD FRONT CURRENTLY
ALONG THE EASTERN WYOMING BORDER WILL MOVE ACROSS THE REST OF THE
CWA BY EARLY THIS EVENING. A STRONGER COLD FRONT WILL MOVE ACROSS
THE REGION ON SATURDAY. OTHERWISE...A BROAD AREA OF HIGH PRESSURE
IN THE UPPER ATMOSPHERE WILL REMAIN OVER THE WESTERN PART OF THE
NATION. THE COLD FRONTS AND THE NORTHWEST FLOW ALOFT WILL PRODUCE
WESTERLY WINDS GUSTING AS HIGH AS 35 MPH UNTIL SUNSET TODAY AND
AGAIN DURING THE DAY FRIDAY ALONG AND WEST OF THE LARAMIE RANGE.
WIND GUSTS AS HIGH AS 50 MPH WILL BE POSSIBLE OVER THAT SAME AREA
LATE FRIDAY NIGHT AND SATURDAY. IN ADDITION...NORTHWEST WINDS WILL
GUST AS HIGH AS 40 MPH ON SATURDAY OVER AREAS FURTHER EAST. LITTLE
OR NO PRECIPITATION IS EXPECTED THROUGH MONDAY AND MINIMUM
RELATIVE HUMIDITY VALUES WILL BE BETWEEN 20 AND 35 PERCENT. THE
NEXT STORM SYSTEM WILL BRING COOLER TEMPERATURES AND SOME
PRECIPITATION TO THE CWA TUESDAY THROUGH WEDNESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Oct 27, 6:13 PM MDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
613 PM MDT THU OCT 27 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-281100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
613 PM MDT THU OCT 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG AND GUSTY WESTERLY WINDS WILL DEVELOP FRIDAY NIGHT THROUGH
SATURDAY AHEAD OF A STRONG COLD FRONT. WINDS MAY GUST AS HIGH AS
50 MPH OVER SOUTHEAST WYOMING AND 35 MPH OVER THE WESTERN PANHANDLE
ON SATURDAY.

THE NEXT POTENTIALLY SIGNIFICANT WEATHER SYSTEM WILL AFFECT THE
AREA TUESDAY INTO EARLY WEDNESDAY WITH PERIODS OF RAIN AND SNOW
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 10:12 AM MDTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte32 hr

Nearby

High Wind Watches in Wyoming, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.